ESPN 51th Annual Meeting

ESPN 2018


 
Carpal spasm during esmolol treatment in 13-year-old girl
YASAR KANDUR 1 BESRA DAĞOĞLU 2 TAHIR DALKIRAN 3

1- DEPARTMENT OF PEDIATRIC NEPHROLOGY,NECIP FAZIL CITY HOSPITAL, KAHRAMANMARAS, TURKEY
2- DEPARTMENT OF RADIOLOGY, NECIP FAZIL CITY HOSPITAL, KAHRAMANMARAS, TURKEY
3- DEPARTMENT OF PEDIATRIC INTENSIVE CARE, NECIP FAZIL CITY HOSPITAL, KAHRAMANMARAS, TURKEY
 
Introduction:

 Esmolol, a cardioselective beta-blocker has been used for the treatment of severe hypertension. It has some potential adverse effects (e.g., bradycardia, hypotension, or bronchospasm).But there are some  uncommon side effects including psychiatric manifestations (e.g., agitation, anxiety) and neural symptoms. Herein we would like to present the case of a pediatric patient who was presented with carpal spasm during esmolol treatment. 

Material and methods:

 .

Results:

 A previously healthy 13-year-old female presented with headache, unilateral blurred vision. She was initially treated with intravenous 1000 mg methylprednisolone for suspicion of inflammatory demyelinating disorder. Following the steroid infusion the blood pressure increased to 220/110 mmHg. Blood chemistry results were as follows: blood urea 33 mg/dl, creatinine 0.8 mg/dl. Urinary microscopy revealed plenty of erytrocytes with a stick examination 1+ proteinuria. Echocardiography showed left ventricular hypertrophy. An abdomen CT angiogram scan showed a severe atrophic left kidney with decreased contrast resolution of its feeding vessels (Figure 1).

      Esmolol infusion was started with loading dose 500 microg/kg/min for 1 min, followed by a maintenance infusion of 50 microg/kg/min increased to 200 microg/kg/min during follow-up time. Although she became nearly normotensive within two days, she developed bilateral carpal spasm (Figure 2a,2b) during the esmolol infusion at a dose of 100 microg/kg/min on the second day. She developed tetany even though tetany related laboratory values were in normal range; calcium, ionized ca, magnesium blood gas analysis,serum electrolytes. He showed dramatic improvement in symptom after stopped  the esmolol infusion 

Conclusions:

 Carpal spasm may be a direct unknown side effect of esmolol or it is result of esmolol induced agitation. Physcians should be aware of  unexpected and unrecognised side effects of parenteral antihypertensive drugs .